The exact cause of keratosis pilaris is not known, but heredity often plays a role. Also, people with atopic dermatitis Atopic Dermatitis (Eczema) Atopic dermatitis (commonly referred to as eczema) is chronic, itchy inflammation of the upper layers of the skin that often develops in people who have hay fever or asthma and in people who... read more are more likely to have keratosis pilaris. However, keratosis pilaris does not seem to be a hypersensitivity or immune system disorder.
The bumps that occur in keratosis pilaris are small, skin-colored, or red and dry. They appear at hair follicles and make the skin feel rough. Sometimes they have plugs in the center that resemble small pimples. Typically, these bumps do not itch or hurt and cause only cosmetic problems, but sometimes they do cause itching. The upper arms, thighs, and buttocks are most commonly affected. The face may break out as well, particularly in children. The bumps are more likely to develop in cold weather and to clear up in the summer. The skin may appear red.
Treatment of keratosis pilaris is not needed unless the person is bothered by the appearance of the bumps.
Petrolatum and salicylic acid or petrolatum and water skin moisturizers, lactic acid lotions or creams, urea creams, salicylic acid gel, or prescription exfoliating treatments that are applied to the skin as creams or gels and contain retinoids, which are substances derived from vitamin A. These include tretinoin, adapalene, and tazarotene. Tacrolimus and azelaic acid, applied to the skin, can also be effective. Acid creams should be avoided in young children because they cause burning and stinging.
Doctors may use a laser (see sidebar Using Lasers to Treat Skin Problems Using Lasers to Treat Skin Problems Port-wine stains are flat pink, red, or purplish discolorations present at birth due to malformed blood vessels. (See also Overview of Skin Growths and Overview of Growths and Malformations... read more ) to treat facial redness if it is present and troublesome to the person.
Keratosis pilaris is likely to come back when treatment is stopped.